Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 9, NWS Nashville, TN

March 9, 2006Cheatham County, Dickson County, Williamson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 9, 2006, 4:11 PM CST for Cheatham County, Dickson County, Williamson County, Tennessee. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 9, 2006, 4:11 PM CST (22:11 UTC)
Expired
Mar 9, 2006, 4:45 PM CST
In force
34 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Cheatham County, TN, Dickson County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 49 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 4:11 PM CSTTSTM WND DMG6 Se Dickson, TN*** 2 INJ *** MOBILE HOMES DESTROYED WITH INJURIES ONE HALF MILE NORTH OF HICKMAN DICKSON COUNTY LINE ON HIGHWAY 46.
Mar 9, 4:11 PM CSTTSTM WND DMG6 Se Dickson, TNFOLLOWING A TEMA SURVEY OF THE DAMAGE ONE HALF MILE NORTH OF HICKMAN DICKSON COUNTY LINE ON HIGHWAY 46: NO INURIES OCCURRED AND ONE MOBILE HOME DAMAGED AND MOVED OFF ITS FOUNDATION. THIS CORRECTS THE EARLIER REPORT OF 2 INJURIES.
Mar 9, 4:45 PM CSTTSTM WND DMGFairview, TNTREE DOWN IN THE TOWN OF FAIRVIEW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 12:55 PM CSTTornado WatchSPC6 hr
Mar 9, 2:40 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 092211
SVROHX
TNC021-043-187-092245-
/O.NEW.KOHX.SV.W.0009.060309T2211Z-060309T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
411 PM CST THU MAR 9 2006

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHEATHAM COUNTY IN TENNESSEE
  SOUTHEASTERN DICKSON COUNTY IN TENNESSEE
  NORTHWESTERN WILLIAMSON COUNTY IN TENNESSEE

* UNTIL 445 PM CST

* AT 409 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 6
  MILES WEST OF FAIRVIEW...OR ABOUT 11 MILES SOUTHEAST OF DICKSON...
  AND MOVING NORTHEAST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KINGSTON SPRINGS AND PEGRAM.

LAT...LON 3623 8697 3604 8694 3600 8700 3606 8694
      3620 8695 3622 8697 3608 8705 3599 8704
      3599 8702 3588 8720 3595 8719 3597 8722
      3600 8735 3630 8694

$$

31

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 3:47 PM CST, 24 minutes earlier.

Area forecast discussion, Mar 9, 3:47 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
347 PM CST THU MAR 9 2006

.SHORT TERM...STORMS ARE NOW MAKING THEIR WAY INTO SOUTHWEST
MIDDLE TENNESSEE, WITH WARNINGS ALREADY BEING ISSUED. MAIN LINE OF
STORMS SHOWS A LINE ECHO WAVE PATTERN OVER PERRY, DECATUR, AND
BENTON COUNTIES.

COMPUTER MODELS ARE SHOWING THE PEAK TIME FOR ACTIVE WEATHER AT
NASHVILLE TO BE RIGHT AT 00Z. THE SPECIAL SOUNDING DONE HERE AT
18Z SHOWS THE ENVIRONMENT IS NOT ALL THAT UNSTABLE, WITH A LIFTED
INDEX OF +3.4, AND A MINISCULE POSITIVE AREA. THE BIG INHIBITOR
APPEARS TO BE A CAP BASED AT 850 MB.

BUT THERE IS PLENTY OF WIND SHEAR OUT THERE, AS THE 0-3 KM
HELICITY WAS 732. WIND SPEED AT 2,000 WAS 42 KNOTS, THEN 48 KNOTS
AT 3,000 FEET, 48 KNOTS AT 3,000 FEET, 56 KNOTS AT 4,000 FEET, AND
62 KNOTS AT 6,000 FEET.

THE SOUNDING SHOWS A DEEP DRY LAYER BETWEEN 600 AND 850 MB, WHICH
IS ABOUT 9,300 FEET THICK.

AT ANY RATE, EVEN A HEAVY RAINSHOWER COULD BRING DOWN A DOWNBURST
CAPABLE OF DOING DAMAGE, AS VOLATILE AS THE LOW-LEVEL WIND FIELD IS.

THE LINE OF STORMS WILL WEAKEN ONCE IT GETS EAST OF NASHVILLE.
STILL, THE SEVERE THUNDERSTORM WATCH EXTENDING TO THE PLATEAU IS A
GOOD CALL BY THE SPC GIVEN THE CURRENT ENVIRONMENT.

HAVE ALSO INCLUDED A WIND ADVISORY FOR AREAS EAST OF NASHVILLE
UNTIL 900 PM, GIVEN THAT THE SURFACE GRADIENT ACROSS OUR WESTERN
COUNTIES WILL GRADUALLY WEAKEN BEHIND THE PASSAGE OF THE LINE OF
STORMS, LEAVING THE STRONGEST WINDS EAST OF HERE.

THE SURFACE MAP AT 21Z SHOWS A DEEP 987 MB LOW CENTERED NEAR ST.
LOUIS, WITH THE COLD FRONT EXTENDING SOUTHWESTWARD INTO CENTRAL
ARKANSAS THROUGH THE ARK-LA-TEX.

.LONG TERM...LOW CENTER WILL CONTINUE ON ITS NORTHEASTWARD TRACK,
ALTHOUGH WE WILL NEVER GET A TRUE FRONTAL PASSAGE, PER SE, EVEN
THOUGH DEW POINTS WILL BE ABOUT 10 DEGREES LOWER TOMORROW THAN
TODAY. WINDS WILL VEER TO THE SOUTHWEST OVERNIGHT, BUT WILL BACK
AROUND TO THE SOUTH BY TOMORROW AFTERNOON IN ADVANCE OF THE NEXT
WEATHER SYSTEM.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    49  69  52  75 /  90  10  20  40
CLARKSVILLE  49  67  54  75 /  90  10  20  40
CROSSVILLE   48  66  51  70 /  90  10  20  40
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM THURSDAY FOR THE FOLLOWING ZONES:
BEDFORD...CANNON...CLAY...COFFEE...CUMBERLAND...DEKALB...
FENTRESS...GILES...GRUNDY...JACKSON...MACON...MARSHALL...
OVERTON...PICKETT...PUTNAM...RUTHERFORD...SMITH...TROUSDALE...
VAN BUREN...WARREN...WHITE...AND WILSON.

SEVERE THUNDERSTORM WATCH UNTIL 9 PM THURSDAY FOR THE FOLLOWING
ZONES: BEDFORD...CANNON...CLAY...COFFEE...CUMBERLAND...
DAVIDSON...DEKALB...FENTRESS...GILES...GRUNDY...JACKSON...
LAWRENCE...MACON...MARSHALL...MAURY...OVERTON...PICKETT...
PUTNAM...RUTHERFORD...SMITH...SUMNER...TROUSDALE...VAN BUREN...
WARREN...WHITE...WILLIAMSON...AND WILSON.

TORNADO WATCH UNTIL 7 PM THURSDAY FOR THE FOLLOWING ZONES:
BENTON...CHEATHAM...DICKSON...HICKMAN...HOUSTON...HUMPHREYS...
LEWIS...MONTGOMERY...PERRY...ROBERTSON...STEWART...AND WAYNE.
&&

ROSE
Hazardous weather outlook, Mar 9, 5:30 AM CST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CST THU MAR 9 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-101130-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CST THU MAR 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
MIDSTATE THIS AFTERNOON AND EVENING. PRIMARY THREATS FROM THIS EVENT
WILL BE DAMAGING WIND AND HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE.
THE THUNDERSTORM THREAT OVER THE AREA WILL DIMINISH AFTER MIDNIGHT.
ALSO...HIGH WINDS WILL PREVAIL OVER THE AREA...WITH WINDS INCREASING
TO 20 TO 30 MPH WITH GUSTS TO 45 MPH. THE HIGH WINDS WILL BE A THREAT
TO HIGH PROFILE VEHICLES...AS WELL AS MARINE TRAFFIC ON AREA LAKES.

.DAYS TWO AND THREE...FRIDAY AND SATURDAY...
LITTLE SIGNIFICANT WEATHER EXPECTED ON FRIDAY. INCREASING ATMOSPHERIC
INSTABILITY WILL BRING MORE THUNDERSTORM ACTIVITY INTO THE MIDSTATE
ON SATURDAY. A FEW OF THESE THUNDERSTORMS COULD BE SEVERE WITH
DAMAGING WIND OR HAIL.

.DAYS FOUR THROUGH SEVEN...SUNDAY THROUGH WEDNESDAY...
SCATTERED THUNDERSTORM ACTIVITY WILL CONTINUE FOR SUNDAY AND MONDAY.
A FEW THUNDERSTORMS COULD BE SEVERE ON MONDAY AS THE COLD FRONT
APPROACHES THE MIDSTATE. SCATTERED SHOWERS ARE EXPECTED TUESDAY
MORNING AFTER THE FRONTAL PASSAGE. NO SIGNIFICANT WEATHER EXPECTED ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...AND EMERGENCY MANAGEMENT PERSONNEL
IS EXPECTED THIS AFTERNOON AND EVENING.

JLM

In the hours before

Special weather statement, Mar 9, 1:46 PM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
146 PM CST THU MAR 9 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-092200-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
146 PM CST THU MAR 9 2006

...TORNADO WATCH FOR WESTERN MIDDLE TENNESSEE UNTIL 7 PM CST...

A TORNADO WATCH HAS BEEN ISSUED FOR WESTERN MIDDLE TENNESSEE...
INCLUDING THE CITIES OF CLARKSVILLE...SPRINGFIELD...WAVERLY...
LINDEN AND WAYNESBORO.

A PRE-FRONTAL SQUALL LINE WILL CONTINUE TO MOVE EASTWARD
THROUGH THE AFTERNOON AND EVENING. INSTABILITY WILL REMAIN
SOMEWHAT LIMITED...VERY STRONG WIND FIELDS AND SHEAR WILL
SUPPORT A FEW STORMS CONTAINING DAMAGING WIND GUSTS. A COUPLE
OF TORNADOES ARE ALSO POSSIBLE.

THE SQUALL IS EXPECTED TO ENTER WESTERN MIDDLE TENNESSEE
AROUND 3 PM...AND CONTINUE TO MOVE EASTWARD AND INTO THE
NASHVILLE AREA BY 6 PM.

NUMEROUS WARNINGS HAVE BEEN ISSUED BY MEMPHIS...OUR NEIGHBORING
OFFICE FOR COUNTIES IN WESTERN TENNESSEE AND NORTH MISSISSIPPI.
THIS ACTIVITY WILL BE MOVING INTO MIDDLE TENNESSEE LATER THIS
AFTERNOON AND EVENING.

NOW IS THE TIME FOR MIDDLE TENNESSEE RESIDENTS TO PREPARE
FOR SAFETY. IF YOU HAVE A BASEMENT...GO THERE. IF NOT...SEEK
SHELTER IN A CLOSET NEAR THE CENTER OF THE HOUSE OR BUILDING.

BOYD
Special weather statement, Mar 9, 2:09 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
209 PM CST THU MAR 9 2006

TNZ093>095-092045-
GILES-LAWRENCE-WAYNE-
209 PM CST THU MAR 9 2006

...TORNADO WATCH FOR WESTERN MIDDLE TENNESSEE UNTIL 7 PM CST...

A DANGEROUS LINE OF STORMS IS HEADING RAPIDLY NORTHEAST TOWARD
SOUTHWEST MIDDLE TENNESSEE. THE LINE WILL REACH THE SOUTHWEST
CORNER OF WAYNE COUNTY AROUND 3 PM CST. DAMAGING WINDS WILL
BE THE MAIN THREAT FROM THIS LINE...BUT ISOLATED TORNADOES
ARE ALSO POSSIBLE.

IF YOU LIVE IN WAYNE COUNTY...NOW IS TIME TO DECIDE WHERE YOU
WILL GO SHOULD A WARNING BE ISSUED FOR YOUR LOCATION.

SEEK SHELTER ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

BOYD
Local storm report, Mar 9, 3:28 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
328 PM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     TSTM WND GST     10 W WAYNESBORO         35.32N 87.94W
03/09/2006  E0 MPH           WAYNE              TN   AMATEUR RADIO

            WINDS 50 TO 60 MPH AT INTERSECTION OF U.S. HIGHWAY 164
            AND STATE ROAD 114.

&&

STEIGERWALDT
Local storm report, Mar 9, 3:28 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NASHVILLE TN
328 PM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     TSTM WND GST     10 W WAYNESBORO         35.32N 87.94W
03/09/2006  E50-60 MPH       WAYNE              TN   AMATEUR RADIO

            WINDS 50 TO 60 MPH AT INTERSECTION OF U.S. HIGHWAY 164
            AND STATE ROAD 114.

&&

STEIGERWALDT
Local storm report, Mar 9, 3:43 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
343 PM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     CLIFTON                 35.38N 87.99W
03/09/2006                   WAYNE              TN   EMERGENCY MNGR

            A FEW TREES BLOWN DOWN AT CLIFTON IN NORTHWEST WAYNE
            COUNTY.

&&

STEIGERWALDT
Local storm report, Mar 9, 3:53 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
353 PM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     5 W HOHENWALD           35.55N 87.65W
03/09/2006                   LEWIS              TN   AMATEUR RADIO

            A SHED WAS COMPLETELY DEMOLISHED AND A CARPORT WAS BLOWN
            AWAY IN THE WEST PART OF THE COUNTY.

&&

STEIGERWALDT

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 4:20 AM CSTWind AdvisoryOHXBedford, Benton, Cannon, Cheatham, Clay, Coffee and 33 more17 hr
Mar 9, 2:48 PM CSTTornado WarningOHXWayne57 min
Mar 9, 3:16 PM CSTSevere Thunderstorm WarningOHXLewis, Perry44 min
Mar 9, 3:35 PM CSTSevere Thunderstorm WarningOHXHickman55 min
Mar 9, 3:44 PM CSTSevere Thunderstorm WarningOHXWayne37 min
Mar 9, 3:55 PM CSTSevere Thunderstorm WarningOHXLawrence50 min
Mar 9, 4:02 PM CSTSevere Thunderstorm WarningOHXLewis29 min
Mar 9, 4:10 PM CSTSevere Thunderstorm WarningOHXMaury45 min
Mar 9, 4:22 PM CSTSevere Thunderstorm WarningOHXDavidson23 min
Mar 9, 4:26 PM CSTSevere Thunderstorm WarningOHXGiles34 min
Mar 9, 4:32 PM CSTSevere Thunderstorm WarningOHXWilliamson28 min
Mar 9, 4:35 PM CSTFlash Flood WarningOHXLawrence3 hr
Mar 9, 4:37 PM CSTSevere Thunderstorm WarningOHXMarshall38 min
Mar 9, 4:41 PM CSTSevere Thunderstorm WarningOHXDavidson, Rutherford, Sumner, Wilson49 min
Mar 9, 4:56 PM CSTSevere Thunderstorm WarningOHXBedford34 min
Mar 9, 5:11 PM CSTSevere Thunderstorm WarningOHXCannon, DeKalb, Jackson, Macon, Smith, Trousdale68 min
Mar 9, 5:22 PM CSTSevere Thunderstorm WarningOHXCoffee38 min
Mar 9, 5:25 PM CSTSevere Thunderstorm WarningOHXRutherford, Wilson35 min
Mar 9, 5:28 PM CSTSevere Thunderstorm WarningOHXBedford33 min
Mar 9, 5:37 PM CSTSevere Thunderstorm WarningOHXClay53 min
Mar 9, 5:37 PM CSTSevere Thunderstorm WarningOHXClay53 min
Mar 9, 5:56 PM CSTSevere Thunderstorm WarningOHXCoffee34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.